Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 15, 2021Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 15, 2021, 4:59 PM CDT for Trego County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 4:59 PM CDT (21:59 UTC)
Expired
Aug 15, 2021, 5:30 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Trego County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS83 KDDC 152159
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Sun Aug 15 2021
 
KSZ030-152230-
Trego KS-
459 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Trego County
through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 9977 3870 9968 3870 10003 3906 9998
TIME...MOT...LOC 2159Z 349DEG 3KT 3885 9990 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 1:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 15, 1:45 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
145 PM CDT Sun Aug 15 2021

...Updated Long Term...

.SHORT TERM...(This afternoon through Monday night)
Issued at 1200 PM CDT Sun Aug 15 2021

The sky had cleared nicely as of midday, with strong sunshine and
heating expected through the afternoon. The long lived
thunderstorm complex that dumped around 6 inches of rain along the
Trego/Ellis county line early this morning had finally dissipated.
While outflow boundaries have been left behind by this activity,
expecting only a cumulus field and a dry afternoon with afternoon
temperatures near mid August normals (near 90).

A weak shortwave trough near Cheyenne Wyoming at midday will be
the focus for convective initiation this afternoon through Monday.
Typical of summer, there are basically as many CAM solutions as
there are CAMs, as CAMs tend to struggle in weak flow regimes.
Conceptually, convection is expected to fire this afternoon or
evening across NE Colorado ahead of the shortwave, as sufficient
shortwave/orographic lift acts on sufficient instability.
Subsequently, activity will spread south/southeast amid north or
northwest flow aloft, and into moist southeast boundary layer
flow. 12z NAM appears to have the best handle on this conceptual
model, with activity favoring the northwest zones tonight. NAM
solutions would suggest likely pops tonight, but with little model
agreement and low confidence of rainfall at any one location,
kept coverage in the slight chance category. Also, Colorado
convection may struggle to get into Kansas with mid level flow
near due north. SPC reconfigured the marginal 5% wind and hail
probabilities at 1630z to focus on the northwest counties tonight.
High end severe weather is not expected. That said, some storm
organization and locally intense rainfall is certainly plausible,
as we saw last night, as the convective environment has changed
little. Another small MCS is probable, but confidence on location
is very low. An increase in midlevel clouds and rain
shower/decaying thunderstorm activity is expected late tonight and
early Monday, with NAM centering the shortwave near Syracuse at 7
am Monday.

With the shortwave and its associated cloud cover in the area
Monday, some cooling is expected, the question is how much. NAM
solutions are probably too cool, as do not expect mid level clouds
to persist all day. With any breaks of sun at all, temperatures
will warm to the mid to upper 80s immediately in the mid August
sunshine (above 12z MET/MAV MOS). The summer pop conundrum
continues Monday. Confident there will be showers and
thunderstorms in the SW KS vicinity on Monday, but confidence on
coverage, location and timing is limited. Best forecast is to
spread chance category pops areawide, with the expectation of
locally heavy rainfall again. Instability appears limited
(particularly the NAM with its cloud cover) but with the shortwave
acting as a trigger, another 5% marginal wind/hail probability
from SPC is noted. Outside of convective influences, breezy south
winds of 15-25 mph are expected Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 145 PM CDT Sun Aug 15 2021

Certainly no surprises in the long term with regard to
temperatures, with both 12z MEX/NBM guidance indicating temperatures
remaining near mid August climatology (highs upper 80s and lower
90s, lows in the 60s) through next weekend.

More weak chaotic mid level flow on Tuesday, with 12z ECMWF
depicting a nebulous pattern at 500 mb. Isolated thunderstorms are
possible in the southeast zones Tuesday afternoon in closest
proximity to a weak trough, but most locations will remain dry.
Rinse and repeat on Wednesday, with more weak (< 10 kt) flow in
the mid levels, with again any limited convective possibility
relegated to the southeast zones.

Starting Thursday, it starts to get a bit more interesting. 12z
GFS/ECMWF forecast a much more amplified synoptic pattern, with a
closed 570 dm low over Idaho 7 pm Wednesday, digging southeast as
a rather potent trough (for August standards) over the central
Rockies Thursday. This will set up a pattern we have not seen much
of lately, with increased SWly midlevel flow by Thursday night,
along with leeside cyclogenesis and dryline development. Clearly,
the vast majority of rainfall with this pattern will remain well
north of SW KS, as would be expected. Will need to monitor the
trough's timing; currently ECMWF takes the best forcing for
convection along the Pacific cold front/dryline through SW KS
during the convective minimum of Thursday night/early Friday.
NBM/GFS guidance is more robust with a relative max in the pop
grids Thursday evening. Barring a significant capping inversion,
isolated severe convection is plausible east of the dryline late
Thursday. Minimal cooling behind this trough's passage, keeping
afternoon temperatures in the 80s Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1013 AM CDT Sun Aug 15 2021

VFR is expected to prevail through this TAF cycle, outside of any
convection. Long lived convective complex was slowly dying south
of HYS as of 15z. Any isolated convective redevelopment this
afternoon will likely not impact the airports, and kept the TAFs
dry with only scattered cumulus. Scattered thunderstorms are more
likely tonight through 12z Mon, with a weak shortwave entering
the region, with this activity most likely near GCK/LBL. Typical
of summer, have low confidence of direct terminal impacts, so only
included VCTS/CB for now. S/SE winds will prevail through this
TAF period outside of convection, with gusts of 20-25 kts at all
airports Sunday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  67  88  64 /  10  20  30  20
GCK  91  66  87  61 /  10  20  20  10
EHA  90  64  89  62 /   0  30  30  10
LBL  92  65  90  63 /   0  20  30  10
HYS  89  66  88  64 /  40  40  40  20
P28  93  68  90  68 /  10  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 15, 3:35 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CDT Sun Aug 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CDT Sun Aug 15 2021 /235 AM MDT Sun Aug 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible along the I-70 corridor this
morning. Isolated thunderstorms will be possible again tonight
starting in the west and spreading east. These storms are not
expected to be severe at this time.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are possible Monday across the area
shifting east into south central Kansas Monday night into Tuesday.
These storms are not expected to become severe.

A chance of thunderstorms will be possible during the mid to late
part of the week. It is too early to tell if these storms will
become severe.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 15, 3:55 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
355 PM CDT Sun Aug 15 2021

KSZ030-152130-
Trego KS-
355 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern Trego
County through 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Wakeeney and Ogallah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 9959 3885 9991 3909 10004 3913 9993
      3913 9978
TIME...MOT...LOC 2054Z 327DEG 5KT 3908 9986

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 15, 4:30 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
430 PM CDT Sun Aug 15 2021

KSZ030-031-152200-
Trego KS-Ellis KS-
430 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Trego and
west central Ellis Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Wakeeney, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ogallah and Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3892 9947 3875 9992 3908 10003 3913 9981
      3913 9967
TIME...MOT...LOC 2129Z 335DEG 12KT 3904 9986

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 15, 4:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Sun Aug 15 2021

KSZ030-152230-
Trego KS-
459 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Trego County
through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 9977 3870 9968 3870 10003 3906 9998
TIME...MOT...LOC 2159Z 349DEG 3KT 3885 9990

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:09 AM CDTSpecial Weather StatementDDCTrego36 min
Aug 15, 3:46 AM CDTSpecial Weather StatementDDCTrego29 min
Aug 15, 4:01 AM CDTFlash Flood WarningDDCEllis, Trego3 hr
Aug 15, 4:43 AM CDTSpecial Weather StatementDDCTrego47 min
Aug 15, 5:13 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego47 min
Aug 15, 5:56 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego49 min
Aug 15, 6:44 AM CDTSpecial Weather StatementDDCRush31 min
Aug 15, 8:12 AM CDTSpecial Weather StatementDDCRush33 min
Aug 15, 8:47 AM CDTAreal Flood AdvisoryDDCEllis, Rush, Trego3 hr
Aug 15, 3:55 PM CDTSpecial Weather StatementDDCTrego35 min
Aug 15, 4:30 PM CDTSpecial Weather StatementDDCTrego30 min
Aug 15, 4:47 PM CDTAreal Flood AdvisoryDDCTrego3 hr
Aug 15, 5:06 PM CDTSpecial Weather StatementDDCTrego24 min
Aug 15, 5:29 PM CDTSpecial Weather StatementDDCTrego31 min
Aug 15, 5:38 PM CDTSevere Thunderstorm WarningDDCNess, Trego52 min
Aug 15, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness52 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.